Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 120, NWS St. Louis, MO

June 14, 20174 counties in Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2017, 7:48 PM CDT for 4 counties in Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 7:48 PM CDT (00:48 UTC)
Expired
Jun 14, 2017, 8:30 PM CDT
In force
42 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL

The radar

The St Louis radar (KLSX), 52 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 7:48 PM CDTTSTM WND DMGEldred, ILTREE FELL ON CAR. TIME OF EVENT IS BASED ON RADAR ESTIMATE
Jun 14, 7:50 PM CDTTSTM WND DMGCarrollton, ILPOWER LINES DOWN. TIME BASED ON RADAR ESTIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2336 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS53 KLSX 150048
SVRLSX
ILC013-061-083-117-150130-
/O.NEW.KLSX.SV.W.0120.170615T0048Z-170615T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
748 PM CDT WED JUN 14 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Calhoun County in southwestern Illinois...
  Greene County in southwestern Illinois...
  West central Macoupin County in southwestern Illinois...
  Jersey County in southwestern Illinois...

* Until 830 PM CDT.

* At 748 PM CDT, severe thunderstorms were located along a line
  extending from near Athensville to near Hardin, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Jerseyville, White Hall, Carrollton, Roodhouse, Greenfield, Hardin,
  Grafton, Old Kane, Kemper, Piasa, Kane, Medora, Kampsville,
  Wrights, Fieldon, Batchtown, Eldred, Chesterfield, Rockbridge and
  Brussels.

This also includes  Pere Marquette State Park and Beaver Dam State
Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 8995 3896 9040 3897 9044 3896 9047
      3891 9050 3887 9057 3888 9060 3918 9072
      3925 9072 3927 9075 3952 9041 3952 9039
TIME...MOT...LOC 0048Z 286DEG 22KT 3943 9029 3919 9070 

HAIL...0.75IN
WIND...60MPH
 
$$

GKS
1 follow-up statement
894 
WWUS53 KLSX 150130
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
830 PM CDT WED JUN 14 2017

ILC013-061-083-117-150139-
/O.EXP.KLSX.SV.W.0120.000000T0000Z-170615T0130Z/
Calhoun IL-Greene IL-Macoupin IL-Jersey IL-
830 PM CDT WED JUN 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR CALHOUN...GREENE...WEST
CENTRAL MACOUPIN AND JERSEY COUNTIES WILL EXPIRE AT 830 PM CDT...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with these thunderstorms.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3919 8995 3896 9040 3897 9044 3896 9047
      3891 9050 3887 9057 3888 9060 3918 9072
      3925 9072 3927 9075 3952 9041 3952 9039
TIME...MOT...LOC 0129Z 270DEG 22KT 3936 8999 3912 9040 

$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 6:49 PM CDT, 59 minutes earlier.

Area forecast discussion, Jun 14, 6:49 PM CDT, 59 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
649 PM CDT Wed Jun 14 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern this afternoon features an upper level trough
moving across portions of the northern Plains, with its trough axis
extending southeast into portions of MN/IA and northern MO. This
trough will swing through this evening into tonight, bringing
continued chances for showers/storms to the region.

A rather complex scenario unfolding for late this afternoon into the
overnight hours, with confidence below average in the forecast
details. One cluster of convection that affected the St. Louis metro
area earlier has pushed east into central IL, while another cluster
that affected northeast MO and western IL has also pushed into north-
central IL. These clusters have left outflow boundaries along which
renewed convection should continue to develop through this evening.
It appears the most focused areas of this activity will shift into
portions of central and east-central MO as we head through the
evening hours. Plenty of instability with MLCAPEs of 2500-3500+ J/kg
within a very moist atmosphere will lead to a continued threat of
wet microbursts within individual cells and cell clusters through
this evening despite fairly marginal deep-layer shear values (20-30
knots of 0-6km bulk shear).

Tonight's forecast will largely hinge on convective evolution this
afternoon/evening. Latest thinking is that convection this evening
will likely wane/shift to the southeast after 03Z or so.  However, a
broad low-level jet of 20-30 knots will focus into the region likely
after 06Z which could lead to renewed convection along any remnant
outflow boundaries. Where exactly this activity will focus and how
strong it will be is hard to pinpoint at this time, but think areas
along/south of I-70 will see the best potential at this renewed
development.

Activity will shift mainly south of the region on Thursday, as
surface ridging briefly takes hold.  Temperatures will still be
warm, however, with highs expected in the upper 80s to low 90s.

KD

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern at the start of the long term period will
feature westerly flow aloft.  This regime will continue through the
weekend, before northwesterly flow takes hold, shunting this
warm/unstable airmass to the southeast for the first part of next
week.

Active pattern will persist through this upcoming weekend as several
shortwave troughs move through the westerly flow aloft.  The first
will come Thursday night into Friday.  This system will bring
renewed shower/storm chances to the region, some of which could be
strong to severe depending on exact timing.  An additional wave will
move through Friday night into Saturday, with yet a third (and the
most significant wave) moving through Saturday night into Sunday.
Each of the waves will carry with them the threat of strong to
severe thunderstorms.

A cold front associated with the wave on Sunday will usher in a
cooler and drier airmass for Sunday afternoon into the first part of
next week. This cooler/drier regime will continue through midweek,
before additional showers/storms are possible by Tuesday along with
increasing temperatures/humidities.

KD

&&

.AVIATION...  (For the 00z TAFs through 00z Thursday Evening)
Issued at 649 PM CDT Wed Jun 14 2017

Convective trends will be the main focus of this TAF period.
Convection over northeast MO is expected to turn more to the ESE
over the next couple of hours, likely getting into the St. Louis
metro sites this evening. COU will be on the edge of the initial
activity, but additional convection may affect them overnight.
Gusty winds and locally reduced IFR vsbys will accompany any
thunderstorms. The thunderstorm activity will diminish by Thursday
morning, with VFR conditions returning.

SPECIFICS FOR KSTL:
Thunderstorms over northeast MO will continue to build southeast
this evening, moving into STL likely near/after 02Z. These storms
will bring brief IFR vsbys along with strong/gusty winds. Storms
should shift south of the terminal Thursday morning, with VFR
conditions returning.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Wed Jun 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible through
tonight across much of the area. Damaging winds and large hail
are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
night as well as on Friday and Friday night across portions of
the area. Damaging winds appear to be the primary threat.

Scattered severe thunderstorms are possible Saturday afternoon
and Saturday night, mainly across portions of northeast Missouri
and west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may continue to be needed tonight. Spotters
are encouraged to report any type of severe weather to the
National Weather Service.

KD

In the hours before

Local storm report, Jun 14, 5:54 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             EMDEN                   39.80N 91.86W
06/14/2017  E0.25 INCH       SHELBY             MO   TRAINED SPOTTER

&&
Local storm report, Jun 14, 6:09 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     BETHEL                  39.88N 92.02W
06/14/2017                   SHELBY             MO   PUBLIC

            VERY LARGE TREE LIMB BROKEN OFF OF A TREE IN
            TOWN.

&&

MAB
Local storm report, Jun 14, 6:45 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             MONROE CITY             39.66N 91.73W
06/14/2017  E0.88 INCH       MONROE             MO   TRAINED SPOTTER

&&

MAB
Local storm report, Jun 14, 7:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
717 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     TSTM WND DMG     3 S PALMYRA             39.75N 91.52W
06/14/2017                   MARION             MO   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN ONTO U.S. HIGHWAY
            61/24 SOUTH OF PALMYRA.

&&

MAB
Local storm report, Jun 14, 7:19 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
719 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND DMG     3 NW RENSSELAER         39.71N 91.58W
06/14/2017                   MARION             MO   LAW ENFORCEMENT

            LARGE TREE BLOWN ONTO COUNTY ROAD 272.

&&

MAB
Special weather statement, Jun 14, 7:38 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service St Louis MO
738 PM CDT WED JUN 14 2017

ILZ058-097>099-MOZ036-052-150130-
Calhoun IL-Greene IL-Pike IL-Jersey IL-Pike MO-Lincoln MO-
738 PM CDT WED JUN 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CALHOUN AND GREENE
COUNTIES IN SOUTHWESTERN ILLINOIS...SOUTHEASTERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...NORTHWESTERN JERSEY COUNTY IN SOUTHWESTERN
ILLINOIS...NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL MISSOURI AND
EAST CENTRAL PIKE COUNTIES IN NORTHEASTERN MISSOURI UNTIL 830 PM
CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belleview, moving southeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
White Hall, Carrollton, Hardin, Belleview, Kane, Kampsville, Wrights,
Eldred, Hillview, Rockbridge, Pearl, Hamburg, Belltown, Mozier,
Berdan, Haypress, Walkersville, Woody, Michael and Beecreek.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern and west central Illinois...and northeastern and east
central Missouri.

LAT...LON 3930 9015 3928 9015 3906 9068 3934 9084
      3952 9057
TIME...MOT...LOC 0038Z 337DEG 17KT 3931 9070

GKS

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 7:14 PM CDTSevere Thunderstorm WarningLSXPike29 min
Jun 14, 7:15 PM CDTAreal Flood AdvisoryLSXAdams, Pike3 hr
Jun 14, 7:38 PM CDTSpecial Weather StatementLSXCalhoun, Greene52 min
Jun 14, 8:18 PM CDTSevere Thunderstorm WarningLSXPike42 min
Jun 14, 8:24 PM CDTSpecial Weather StatementLSXMontgomery51 min
Jun 14, 8:45 PM CDTSpecial Weather StatementLSXBond, Montgomery45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.